Vasculitis UK

Prednisone issues??

Hi all,

Has anyone had any issues with taking Pred? I’ve been out cycling this morning to try and keep ‘normal’ and when I got back my heart was all over the place. Beating fast, then slow... felt like it was going to fall out at one point.

I’m on 60mg a day at the moment reducing down to 50mg next week.

Is this normal or should I be worried?

Thanks

John

16 Replies
oldestnewest

If you are on 60mg pred then you are quite likely to suffer tachycardia (fast heart rate) and after a period of fast it is usual for your heart to take a bit of a rest - the bradycardia intervals you felt.

Really, I don't know what sort of vasculitis you have, but if it needs 60mg pred then you have a serious systemic illness and rest and a gentle walk would be rather more appropriate than going out for a bike ride!

2 likes
Reply

Yeah, I’m getting the feeling a bike ride was perhaps a bit optimistic!

I’ve been on to 111 so hopefully they will come back to me asap!

Reply

Don't hold your breath!!!!

What vasculitis DO you have?

2 likes
Reply

Hi John,

Pred can make people tachycardic so it may be that.

I would mention it to your medical team as GPA can affect the heart as well. Hope you are feeling better now.

1 like
Reply

Hi John.

Sorry to hear of your struggles but Prednisone can really do a doozy on the body -- especially at the strengths required to get the disease under control (60 mg).

In addition to the rapid hear rate (tachycardia) mentioned by others, breathlessness is also a side effect. I can get winded going up a flight of stairs. You'll quickly learn your own body's limits but this forum is an incredible resource.

Prednisone has a host of other side effects and, given the high doses we sometimes need, you would be well served to read-up on some of the other issues you might experience. (I had an insatiable appetite and my temper was the worst!)

Good luck on your path to recovery. I wish you good health, soon.

Michele

1 like
Reply

Many different reactions other than the benefit of the inflammation control.

One that has always plagued me is insomnia which is still ongoing due to long term use in a low dosage. Hope you can discontinue after reducing it by 10mg a week. Don't pretend you are back to normal just because your break out is being control. You need to take it easy and take care of your body. Listen to it and don't push too much . You may make one step forward but end up going backward by many more and it will take you longer to control and recover to a decent degree. Good luck!

1 like
Reply

Hi Wengle I have Churg Strauss and have always been an exercise addict. I think it's good to exercise & keep as healthy as you can to try and take control of the disease. Prednisolone can give you surges of energy and I take advantage of that. You probably just need to take it steady and listen to your body as the medication we take affects it in all sorts of ways. High doses of prednisolone make my heart race faster too. I always find swimming is a safe option and seems to be kind to the body. Good luck.

1 like
Reply

Advice stay of your bike. I have aortitis not good to over work or strees yourself. take it easy mate.

1 like
Reply

Hi Wengle, yes, I am in total agreement with all the replies to you...Ive had aortitis for 26 months and began on a smaller dose of pred than you, initially (30mg), I had problems with tachycardia and breathlessness issues. I still have mild tachycardia and become breathless with slight exertion and am taking 3mg daily just now. Prednisolone, for all its life-saving worth, has a host of side effects and you really do need to be careful and listen to your body. Over time, I came to accept the limitations that vasculitis and medication placed on my body, but it was hard, because I was quite fit beforehand. Take care ☺

Reply

Hi all,

Thanks for all of your responses. Really good to hear from each of you.

I was admitted last night to the acute cardiac unit at City Hospital, Nottingham. Heart was out of rhythm so needed meds to sort that out. Still here now but am waiting to go. Seem ok but they have given beta blockers. Not sure how that’s gonna affect me when I start treatment on friday with rituximab.

I guess I just need to learn my bodies limits and realise that I’m not how I was before. Hopefully in time I can get back to my own new normal but for now I need to take it easy and get used to this new way of life!

Who would think that something like this can come along and change everything so quickly!! Madness

1 like
Reply

Hi John,

Did cardiology liaise with Dr Lanyons team? If not I would get in touch before Friday.

Glad to hear you are feeling better and getting home.

Reply

Will call them tomorrow and let them know. Hopefully it won’t cause any issues for Friday..

John

1 like
Reply

Hi John

I have EGPA and replied to your previous post. I had a few irregular heartbeats and ended up being fitted with an implantable cardioverter defibrillator. Take the exercise slowly and stay healthy rather than trying to be super fit.

Harry

Reply

Good advice, thanks Harry.

Just going to have to take it steady for a while until I get on top of things. And then still dull down what I have been up to.

Reply

I take a beta blocker and that caused no problems in relation to rituximab.

However I suggest you do need to make sure that your vasculitis team know exactly what the cardiac people did for you yesterday.

Reply

Hi John

All the previous replies have been very sensible

I’m glad you have been to the Cardiac dept but it’s important the 2 depts both know about you and communicate with each other

Prednisone is a very poweful med which has dramatic effects ...on high doses such as 60mg you may experience this surge of energy but the advice to keep steady rather than exercise in bursts is good

I was on 40mg Pred which I had to reduce slowly over 15mths and as I am diabetic my BP got very high as well as BS

However in high doses of Pred your adrenal glands shut down and it’s very important to reduce slowly to allow them to start working again ....3.5 mg per day is regarded as the approx level your adrenals start to kick in

I know we are told to ring 111 for emergencies but from past experience advice from them has if followed could have caused serious harm /death (I’ll spare details) so if you could have an emergency no for a Vasculitis contact that could be a good idea

The beta blockers will ‘slow’ your BP but not everybody agrees with them

I’ve had various BP med but finally found an alpha blocker worked for me

It’s hard having a Vasculitis illness and it can mean a big change in lifestyle but don’t hesitate to ask your med team for help and support but also read up and contact support groups like Vasculitis U.K. to find out if they can send you info as well as have meetings in your area

Good Luck

June

Reply

You may also like...